Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 6, 2018, 11:38 PM CDT for Graham County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 7, 2018, 2:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2642 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
106 WGUS53 KGLD 070438 FFWGLD KSC065-071045- /O.NEW.KGLD.FF.W.0047.180807T0438Z-180807T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1138 PM CDT MON AUG 6 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southern Graham County in northwestern Kansas... * Until 545 AM CDT Tuesday. * At 1138 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Morland, Penokee, Saint Peter and Studley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3913 9961 3913 10016 3935 10016 3935 9960 $$ Vincent
1 follow-up statement
800 WGUS73 KGLD 070700 FFSGLD Flash Flood Statement National Weather Service Goodland KS 200 AM CDT TUE AUG 7 2018 KSC065-070709- /O.CAN.KGLD.FF.W.0047.000000T0000Z-180807T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham KS- 200 AM CDT TUE AUG 7 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN GRAHAM COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3913 9961 3913 10016 3935 10016 3935 9960 $$ Lockhart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:12 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 6, 8:12 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 712 PM MDT Mon Aug 6 2018 .UPDATE... Issued at 700 PM MDT Mon Aug 6 2018 Overview: Westerly flow aloft will prevail through tonight. A potent shortwave located invof Rapid City SD at 00Z will track E/ESE to Sioux City by 12Z Tue. In the lower levels, a SW-NE oriented SFC-H85 thermal/moisture boundary extended from Johnson City--Garden City--Hill City. 00-04Z: Radar trends, SPC mesoanalysis data, observations, etc. suggest that the relative best potential for isolated severe thunderstorms this evening will largely be confined to eastern CO and southwest NE. In particular, a long- lived supercell tracking SSE through western NE (approaching Ogallala at 0030Z) could impact portions of Hitchcock/Red Willow counties in the 04-05Z time frame. Whether or not this updraft will persist for several more hours is difficult to ascertain, though the downstream environment appears more than supportive (7.5C/km H7-H5 LR, 2500 MLCAPE, 40-50 KT EBWD). 04-12Z: Simulated reflectivity forecasts from the HRRR and NAM NEST suggest that convection will develop over northwest KS between 03-06Z and gradually progress E-SE into central/southern KS between 06-12Z. With plentiful moisture (PWATs 1.3" to 1.5"), moderate to strong instability (2000-3000 J/kg MUCAPE), and strengthening low-level warm advection/frontogenesis invof the H85 thermal/moisture boundary after sunset, the aforementioned scenario appears quite reasonable. Updrafts developing invof the SFC-H85 TMB in northwest KS are likely to interfere with one another as coverage increases late this evening, however, with moderate instability and effective deep layer shear on the order 35-45 knots, a few instances of large hail will be possible in association with the more robust updrafts (or transient supercells) during the 04-08Z time frame. Otherwise, the primary hazard associated with post- sunset convection will be heavy rainfall /isold flash flooding/, particularly invof the SFC-H85 TMB (along/east of Hwy 83). && .SHORT TERM...(This evening through Tuesday) Issued at 247 PM MDT Mon Aug 6 2018 Main concerns for the short term period are potentially severe storms this evening and fog overnight. Currently, KGLD is showing some precipitation echoes in the eastern half of the CWA. Expecting shower activity to increase from the eastern Colorado / Kansas border. SPC has since backed off on the severity of the majority of the CWA, but some cells could still become severe this evening. If the cooler stable airmass that's moved over the area can get sufficient heating, we may see multiple rounds of supercellular clusters bringing damaging winds and large hail. Upslope flow will help aid in supercells training and will help to pose flash flooding risks. Target area will be the extreme southwestern half of our CWA around the Colorado/Kansas line. Effective bulk shear values are expected to be in the 40 to 50 knot range around peak afternoon heating. SFC CAPE will be sitting in the 2500 to 3000 range, so expecting large growth for the cells that do break the cap creating potentially large hail. DCAPE values are lower than the past couple of days, but it's still sitting around 1000 this afternoon which will be more than enough to bump winds to severe criteria. Today's highs are still on track, despite the impact of light to moderate showers impacting the eastern half of the CWA. Tonight's lows may vary lower than previously forecasted by 5 to 10 degrees across the Tri-State area depending on extent of showers tonight and where the gradient sets up in relation to the prevailing cooler prefrontal airmass. Expecting mid 50s to low 60s. Overnight, winds are expected to relax and become light and variable across the Tri-State area. This, in conjunction with the cooler moist airmass, will allow radiation fog to develop. Confidence on extent and timing is still a little uncertain, but hanging on to persistence from this morning's fog event for the northeastern portion of our CWA to drop again, since it is even more favorable tonight. Tomorrow, expecting seasonably average highs in the mid 80s with slight chances of precipitation in the evening. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Aug 6 2018 Main forecast issue will be for thunderstorm chances from Tuesday night into Thursday night. Satellite showing an amplified pattern from the eastern Pacific into western North America. Pattern is being dominated at this time by large cutoff low off the Pacific northwest. Broad troughing/faster westerly flow is over the eastern portion. Tuesday night...Area will be in easterly upslope flow at the surface. Right rear quadrant of the jet will affect the south and southwest third of the area through the night. At 500 mb there is shortwave trough that moves through in northwest flow aloft. However at 700 mb there is actually a shortwave ridge in place. Looks like thunderstorms develop over the higher terrain to the west of our area. Question becomes how far east does that cluster of thunderstorms get. Mean wind is 5 to 10 knots and starts out north and turns to the west. Per the reasoning above will keep the thunderstorms confined to the western portion of the area and that fits with the blend. The threat will have to watch for is locally heavy rainfall. Precipitable water values are not as high before but could get some decent rainfall amounts out of this. Wednesday/Wednesday night...There looks to be linger rainfall in the morning. Weak right rear quadrant moves across the area during the afternoon and evening hours. Shortwave trough moves through in the north to northwest flow aloft. There looks to be a rather strong Eml in place and am wondering how much can develop. For now I am siding with being slightly wetter than the output. Per the above reasoning above and collaboration with neighbors, will insert slight chance at this time. Thursday/Thursday night...Weak right rear quadrant affect the northern area Thursday afternoon and the entire area through the night. At the same time, a shortwave trough moves through in northerly flow. Forecaster builder gave me some slight chance pops, and considering the weak lift those seem reasonable and will keep. Temperatures look reasonable. Friday through Monday...Models in good agreement through the period. Amplified ridge is over the western portion of the area at the beginning with north to northwest flow in place through Friday. Then the ridge gets shoved slowly east as it becomes positively tilted from the desert southwest into the north central portion of the country. This is the result of trough off the Pacific Northwest coast moving east and deamplifying. For Friday and Friday night...Heights continue to slowly rise and the flow becomes more northeasterly. This flow aloft usually means much drier air and that is shown well by the output. Temperatures are rather cool for this time of year. There is a weak shortwave trough coming through. However considering the weak lift and rather deep dry layer, am fine with a dry forecast. For the remainder of the period. Ridge stays in about the same place through this time with anomalous northeast flow aloft. This continue to bring very dry air aloft with continue shortwave troughs in this flow. Most of this period looks dry with a small chance possible on Monday. Different/tricky flow that will just have to watch closely for any subtle changes that could bring precipitation. Again what the forecaster builder gave me looks reasonable and will keep. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM MDT Mon Aug 6 2018 Scattered thunderstorms are expected to develop over the Tri-State area this evening/tonight. Either terminal could be affected, with the relative best chance expected between 03-06Z at MCK and 03-08Z at GLD. MVFR conditions associated with stratus or fog cannot be ruled out between 10-14Z (AOA sunrise) at either terminal, though confidence is too low to warrant explicit mention with the 00Z TAF issuance. Otherwise, expect VFR conditions and light (5-10 knot) E/NE winds to prevail. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...VINCENT SHORT TERM...EV LONG TERM...BULLER AVIATION...VINCENT
Hazardous weather outlook, Aug 6, 6:31 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 531 PM MDT Mon Aug 6 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 531 PM MDT Mon Aug 6 2018 /631 PM CDT Mon Aug 6 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible between 7 PM and Midnight MDT, primarily in eastern Colorado and southwest Nebraska. Isolated flash flooding will be possible in northwest Kansas late this evening and overnight, primarily east of Highway 83. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Vincent
In the hours before
Special weather statement, Aug 6, 8:45 PM CDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Goodland KS 845 PM CDT MON AUG 6 2018 KSZ016-070215- Graham KS- 845 PM CDT MON AUG 6 2018 ...SPECIAL WEATHER STATEMENT... At 845 PM CDT, Doppler radar was tracking a strong thunderstorm near Hill City, moving east at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Hill City, Morland, Bogue, Nicodemus and Penokee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3925 10015 3944 10016 3951 9960 3927 9960 TIME...MOT...LOC 0145Z 264DEG 34KT 3938 9979 DDT
Special weather statement, Aug 6, 10:37 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
937 PM MDT MON AUG 6 2018
COZ092-070415-
Cheyenne County CO-
937 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1015 PM MDT...
At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Boyero, or 22 miles southwest of Flagler, moving
southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wild Horse and Aroya.
LAT...LON 3904 10316 3904 10315 3903 10310 3900 10305
3895 10300 3886 10296 3880 10295 3873 10299
3871 10307 3871 10316 3875 10317
TIME...MOT...LOC 0337Z 314DEG 25KT 3902 10330
VincentSpecial weather statement, Aug 6, 10:45 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
1045 PM CDT MON AUG 6 2018
KSZ015-016-070445-
Sheridan KS-Graham KS-
1045 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND GRAHAM
COUNTIES UNTIL 1145 PM CDT...
At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Hoxie, moving east at 35 mph.
Wind gusts up to 45 mph and torrential rain can be expected with
this storm.
Locations impacted include...
Hill City, Hoxie, Morland, Bogue, Nicodemus, Studley and Penokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3914 10047 3918 10060 3940 10060 3947 10050
3949 10035 3949 9960 3913 9961
TIME...MOT...LOC 0342Z 268DEG 31KT 3931 10037
VincentSpecial weather statement, Aug 6, 11:03 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
1103 PM CDT MON AUG 6 2018
KSZ042-070445-
Wichita KS-
1103 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leoti, moving east at 15 mph.
Torrential rain and wind gusts up to 45 mph can be expected with
this storm.
Locations impacted include...
Leoti and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3837 10142 3850 10142 3855 10138 3859 10113
3833 10113 3833 10133
TIME...MOT...LOC 0358Z 269DEG 12KT 3844 10131
VincentSpecial weather statement, Aug 6, 11:10 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
1110 PM CDT MON AUG 6 2018
KSZ042-070445-
Wichita KS-
1110 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
1145 PM CDT...
At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Leoti, moving east at 15 mph.
Dime to nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Marienthal.
LAT...LON 3834 10130 3839 10136 3844 10135 3847 10132
3848 10129 3850 10121 3850 10113 3833 10113
3833 10122
TIME...MOT...LOC 0410Z 274DEG 13KT 3842 10128
VincentSpecial weather statement, Aug 6, 11:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
1131 PM CDT MON AUG 6 2018
KSZ015-029-070445-
Gove KS-Sheridan KS-
1131 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 1145 PM CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Quinter, moving east at 20 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 105 and
113.
LAT...LON 3901 10019 3902 10025 3905 10028 3910 10029
3913 10028 3916 10026 3918 10021 3917 10016
3913 10016 3913 10015 3902 10015
TIME...MOT...LOC 0431Z 288DEG 18KT 3909 10016
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:13 PM CDT | Special Weather Statement | GLD | Sheridan | 32 min |
| Aug 6, 8:45 PM CDT | Special Weather Statement | GLD | Graham | 30 min |
| Aug 6, 10:45 PM CDT | Special Weather Statement | GLD | Graham, Sheridan | 60 min |
| Aug 6, 11:03 PM CDT | Special Weather Statement | GLD | Wichita | 42 min |
| Aug 6, 11:10 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Aug 6, 11:31 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Aug 7, 12:06 AM CDT | Special Weather Statement | GLD | Wichita | 39 min |
| Aug 7, 12:48 AM CDT | Special Weather Statement | GLD | Gove | 42 min |
| Aug 7, 12:53 AM CDT | Special Weather Statement | GLD | Wichita | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.